Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 451, NWS Nashville, TN

August 22, 2003DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2003, 7:21 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 7:21 PM CDT (00:21 UTC)
Expired
Aug 22, 2003, 8:00 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties DeKalb County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 230021
SVRBNA
TNC041-159-230100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE

* UNTIL 800 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHEAST OF CARTHAGE...MOVING 
  SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 730 PM CDT
  ALEXANDRIA AROUND 750 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3635 8575 3643 8595 3609 8615 3592 8590

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:10 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 1:10 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT FRI AUG 22 2003

SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON
STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER
DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN
THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME
CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG
WITH WARM 700 MB TEMPS.

AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT
ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE
SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER
RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE
WARM.

WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS
CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP
OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT
ISOLATED CONVECTION

PRELIMINARY NUMBERS:
NASHVILLE  72 90 67 92 69  321
CROSSVILLE 68 86 63 88 64  321

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 22, 5:00 PM CDT, 2 hours 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS
AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE
TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM
DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED
TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE...
ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL
CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND
MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED
SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE
THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS
EVENING.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:23 PM CDTTornado WarningOHXRobertson, Sumner37 min
Aug 22, 7:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson48 min
Aug 22, 7:49 PM CDTSevere Thunderstorm WarningOHXDavidson41 min
Aug 22, 8:00 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Marshall, Maury, Rutherford, Williamson and 1 more45 min
Aug 22, 8:25 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren50 min
Aug 22, 8:45 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Lawrence, Lincoln, Marshall, Maury and 1 more45 min
Aug 22, 8:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys48 min
Aug 22, 9:02 PM CDTSevere Thunderstorm WarningOHXFranklin43 min
Aug 22, 9:30 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lincoln45 min
Aug 22, 9:39 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.